Alert archive / North Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 17, NWS Grand Forks, ND

September 11, 2009Pembina County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Sep 11, 2009, 1:32 AM CDT for Pembina County, North Dakota. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2009, 1:32 AM CDT (06:32 UTC)
Expired
Sep 11, 2009, 9:00 AM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.5 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2009-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2009-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 110636
FFWFGF
NDC067-111400-
/O.NEW.KFGF.FF.W.0017.090911T0636Z-090911T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
132 AM CDT FRI SEP 11 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 900 AM CDT

* AT 131 AM CDT...WEATHER SPOTTERS REPORTED VERY HEAVY RAIN FROM A   
  THUNDERSTORM IN THE TOWN OF CAVALIER. WATER HAS REACHED THE TOP OF 
  THE CURB AND ON TO THE SIDEWALKS IN PARTS OF THE CITY.

* SOME LOCATIONS IN THE WARNING INCLUDE WALHALLA...CAVALIER...ST.
  THOMAS AND NECHE.

* 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN ACROSS MUCH OF THIS AREA  
  IN THE PAST HOUR. ANOTHER 1 TO 2 INCHES OF RAINFALL OVER THE NEXT  
  FEW HOURS IS POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS...TONGUE RIVER...PEMBINA RIVER
AND BIG SLOUGH.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

&&

LAT...LON 4900 9725 4855 9729 4857 9789 4901 9793

$$

TG/PR
2 follow-up statements
000 
WGUS73 KFGF 111127
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
627 AM CDT FRI SEP 11 2009

NDC067-111400-
/O.CON.KFGF.FF.W.0017.000000T0000Z-090911T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PEMBINA ND-
627 AM CDT FRI SEP 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
PEMBINA COUNTY...

AS OF 620 AM CDT...THE HEAVIEST SHOWERS AND THUNDERSTORMS HAVE MOVED 
OUT OF PEMBINA COUNTY. HOWEVER...RADAR ESTIMATES SUGGEST MUCH OF THE 
AREA RECEIVED 1 TO 4 INCHES OF RAIN OVERNIGHT AND UPWARDS OF 5 
INCHES IN THE VICINITY OF BACKOO. AN ADDITIONAL QUARTER TO ONE HALF 
INCH OF RAIN IS POSSIBLE THROUGH THIS MORNING...WHICH MAY FURTHER 
WORSEN ANY EXISTING AREAS OF STANDING OR RUNNING WATER...INCLUDING 
THE TONGUE RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS...TONGUE RIVER...PEMBINA RIVER
AND BIG SLOUGH.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

&&

LAT...LON 4900 9725 4855 9729 4857 9789 4901 9793

$$

TG/PR
000 
WGUS73 KFGF 111359
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 AM CDT FRI SEP 11 2009

NDC067-111409-
/O.EXP.KFGF.FF.W.0017.000000T0000Z-090911T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PEMBINA ND-
859 AM CDT FRI SEP 11 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 AM CDT FOR PEMBINA
COUNTY...

THE HEAVY RAINFALL HAS SUBSIDED. SO THE WARNING WILL EXPIRE AT 900 AM
CDT. 

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4900 9725 4855 9729 4857 9789 4901 9793

$$

WJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 7:31 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Sep 10, 7:31 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
731 PM CDT THU SEP 10 2009

.DISCUSSION...
THE MAIN CHALLENGE TONIGHT WILL BE CONVECTIVE POTENTIAL. A STRONG
SHORTWAVE CONTINUES TO DIG INTO EASTERN MT/WESTERN ND THIS
EVENING. A COLD FRONT AHEAD OF THE WAVE IN CENTRAL ND IS POOLING
DEWPOINTS IN THE LOW/MID 60S. SFC BASED CONVECTION HAS BEEN
SUPPRESSED THOUGH WITH LIFTING STILL WEST OF THE REGION. THERE IS
CONVECTION STARTING TO DEVELOP IN CENTRAL ND NEAR THE SFC BOUNDARY
AND INCREASING LIFTING. WE EXPECT THIS CONVECTION WILL DEVELOP
INTO SOME SORT OF MCS OVERNIGHT THEN MOVE EAST INTO THE REGION.
GIVEN THE STRONG FORCING AND AMPLE MOISTURE/INSTABILITY...A FEW
SEVERE STORMS ARE POSSIBLE. THE MAIN THREAT MAY BECOME HEAVY RAIN
LATER TONIGHT AS THE LOW BECOMES VERTICALLY STACKED AND STALLS FOR
A TIME OVER THE VALLEY FRI MORNING. WITH PWATS IN EXCESS OF 1.5
INCHES LATER TONIGHT...HEAVY RAIN IS POSSIBLE MAINLY ALONG AND
WEST OF THE VALLEY. THE NAM IS VERY BULLISH GIVING THE DVL BASIN
MORE THAN 4 INCHES OF TOTAL QPF. WHILE THIS MAY BE A BIT
HIGH...CAN/T RULE OUT SOME AREAS GETTING 1-2 INCHES OR LOCALLY
HIGHER AMOUNTS.

A NEW SEVERE THUNDERSTORM WATCH WAS JUST ISSUED FOR THE DVL BASIN
THROUGH 2AM FOR MAINLY LARGE HAIL.

&&

.AVIATION...
EXPECT ISOLD TSRA ACROSS EASTERN ND OVERNIGHT LATE AFTERNOON TO BECOME MORE
WIDESPREAD DURING THE OVERNIGHT. CIGS IN STRONGER CONVECTION WILL
DROP INTO MVFR RANGE.

&&

.PREV DISCUSSION... /ISSUED 311 PM CDT THU SEP 10 2009/

SHORT TERM...
MOST OF THE FOCUS IN THE NEAR TERM WILL BE ON CONVECTIVE CHANCES
TONIGHT...ESPECIALLY SEVERE POTENTIAL. MODELS IN FAIR AGREEMENT ON
MOST FEATURES...ALTHOUGH THEY HAVE THEIR TYPICAL DIFFERENCES IN
QPF PLACEMENT/AMOUNTS. HPC HAS FAVORED THE GFS MORE THAN THE NAM
AND WILL ALSO LEAN MORE TOWARD THE GFS.

TONIGHT...NICE SURGE OF MOISTURE AND HEAT THIS AFTERNOON...WITH
MOST STATIONS REPORTING TEMPS AROUND OR JUST ABOVE 80F. LOTS OF
VARIATION IN SFC DEW POINTS...WITH LOW 60S TO LOW 70S REPORTED.
NOT SURE HOW ACCURATE THE LOW 70S ARE...BUT NO DOUBT THERE IS SOME
RICH AIR OUT THERE. CUMULUS FIELD DEVELOPED ACROSS THE AREA WHERE
THE BETTER MOISTURE WAS THIS MORNING. THESE READINGS ARE GIVING
SFC BASED CAPE VALUES OF 2000-3000J/KG AND SFC BASED LIFTED
INDICES OF -4 TO -6...MAINLY ALONG THE RED RIVER VALLEY BACK
TOWARD NORTH CENTRAL SOUTH DAKOTA. STILL AWAITING A GOOD KICKER TO
GET THINGS GOING. THE MAIN SHORT WAVE IS ONLY APPROACHING NORTHEAST
MT NOW WITH NICE 90KT UPPER JET DIVING DOWN BEHIND IT. WITH OUR
AREA STILL IN THE SOUTHWEST FLOW AHEAD OF THIS SYSTEM...BULK SHEAR
VALUES STILL ARE A BIT LOWER...30-40KTS. WITH NO STRONG PUSH...THE
SFC FRONT ONLY REACHES OUR WESTERN FA BY MIDNIGHT. WITH THE SLOW
EVOLUTION OF THIS SYSTEM...LOOKS LIKE THE LOW LEVEL JET MAY BE
MORE OF AN INSTIGATOR. 12Z MODELS RUNS HAVE BEEFED UP THE LOW
LEVEL JET MORE THAN PRIOR RUNS HAD ADVERTISED...MORE INTO THE
30-40KT RANGE BETWEEN 00Z AND 06Z TONIGHT. MODELS BLOSSOM PCPN
OVER SOUTH CENTRAL ND BY 06Z AND SPREAD IT INTO THE RED RIVER
VALLEY TOWARD FRI MORNING. THIS LATE EVOLUTION MAY LIMIT THE
SEVERE POTENTIAL TONIGHT...BUT THE SLOW MOVEMENT OF FEATURES COULD
KEEP A DECENT SOAKING RAIN POTENTIAL OVER EASTERN ND TONIGHT. WILL
KEEP SEVERE WORDING ALONG AND WEST OF THE RED RIVER VALLEY FOR THE
EVENING...WITH THE POTENTIAL FOR SOME HEAVY RAIN.

FRI-SUN...BY 12Z FRI THE UPPER LOW CLOSES OFF OVER WESTERN ND AND
VERY SLOWLY SHIFTS SOUTH INTO SOUTHWEST SD BY 12Z SAT. FOR FRI IT
APPEARS SOME DRY SLOTTING COULD WORK INTO THE SOUTHWEST FA...
POSSIBLY WORKING INTO THE CENTRAL VALLEY. HOWEVER...COLD TEMPS
ALOFT AROUND THE UPPER LOW COULD RESULT IN SELF DESTRUCT CLOUDS
AND MORE PCPN. PCPN CHANCES SHOULD START TO DIMINISH AS THE UPPER
LOW SINKS TOWARD SOUTHWEST SD. BY 12Z SUN THE MODELS TRACK THE
UPPER LOW WESTWARD INTO NORTHERN WYOMING...SO THE FA SHOULD DRY
OUT BY 00Z SUN.

LONG TERM MON-THU...
LONG RANGE MODELS PARTICULARLY THE GFS AND ECMWF INITIALLY IN
GOOD AGREEMENT IN LOOPING CLOSED LOW FROM CENTRAL MT NE IN SASK/MB
THEN DIVERGE ON PATH ONCE FEATURE RUNS INTO RIDGING FROM MN INTO
OT. WITH FARTHER WEST LOCATION OF UPPER LOW RIDGING IS EXPECTED
ACROSS FA WHICH WILL RESULT IN GENERALLY DRY CONDITIONS UNTIL
MIDWEEK WHEN UPPER LOW DRIFTS BACK INTO THE PICTURE. TEMPERATURES
THROUGH PERIOD WILL NOW RANGE AT OR ABOVE SEASONAL AVERAGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Sep 10, 9:35 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
935 PM CDT THU SEP 10 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-120245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
935 PM CDT THU SEP 10 2009

...HEAVY RAIN AND A FEW SEVERE STORMS POSSIBLE OVERNIGHT INTO
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OVERSPREAD EASTERN NORTH DAKOTA
OVERNIGHT...THEN MOVE INTO WESTERN MINNESOTA LATE TONIGHT. SOME
STORMS WILL CONTAIN HEAVY RAIN AND THE THREAT FOR LARGE HAIL. THE
DEVILS LAKE BASIN WILL RECEIVE BETWEEN 1 TO 2 INCHES OF RAIN WITH
LOCALLY HIGHER AMOUNTS TONIGHT. THIS WILL CAUSE PONDING OF WATER
IN POORLY DRAINED AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY MORNING
ACROSS ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. LOCALLY
HEAVY RAIN IS POSSIBLE EARLY FRIDAY MORNING NEAR ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY MORNING.

DK

In the hours before

Special weather statement, Sep 10, 10:59 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1059 PM CDT THU SEP 10 2009

NDZ006-007-110430-
CAVALIER ND-TOWNER ND-
1059 PM CDT THU SEP 10 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER COUNTY IN NORTHEAST
NORTH DAKOTA AND WEST CENTRAL CAVALIER COUNTY IN NORTHEAST NORTH
DAKOTA...

UNTIL 1130 PM CDT

AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THE STORM
WAS LOCATED 5 MILES NORTHEAST OF DEVILS LAKE. THE STORM WAS NEARLY
STATIONARY.

LOCATIONS IMPACTED INCLUDE...
ROCKLAKE...PERTH...CLYDE AND CALVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4898 9871 4872 9863 4865 9946 4883 9952
TIME...MOT...LOC 0359Z 180DEG 0KT 4817 9883

SPEICHER
Special weather statement, Sep 11, 12:34 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1234 AM CDT FRI SEP 11 2009

NDZ007-008-014>016-024-026-054-110615-
EDDY ND-BENSON ND-RAMSEY ND-WESTERN WALSH COUNTY ND-PEMBINA ND-
CAVALIER ND-NELSON ND-EASTERN WALSH COUNTY ND-
1234 AM CDT FRI SEP 11 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH COUNTY IN NORTHEAST
NORTH DAKOTA AND NELSON COUNTY IN NORTHEAST NORTH DAKOTA AND EASTERN
CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA AND WESTERN PEMBINA COUNTY
IN NORTHEAST NORTH DAKOTA AND EASTERN RAMSEY COUNTY IN NORTHEAST
NORTH DAKOTA AND SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA
AND EASTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...

UNTIL 115 AM CDT

AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...
AND WINDS UP TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF VANG TO 7 MILES NORTHEAST OF
BRANTFORD...MOVING TO THE NORTHEAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
VANG AND DOYON AT 1250 AM CDT...OSNABROCK...LAWTON AND HAMAR AT 100
AM CDT...OLGA...FAIRDALE AND BROCKET AT 110 AM CDT...WALHALLA...
LAKOTA AND 6 MILES WEST OF CONCRETE AT 120 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4896 9765 4770 9811 4770 9850 4761 9896
      4899 9826
TIME...MOT...LOC 0534Z 246DEG 15KT 4894 9817 4765 9879

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 10:59 PM CDTSpecial Weather StatementFGFTowner31 min
Sep 11, 12:34 AM CDTSpecial Weather StatementFGFEddy, Nelson41 min

Nearby

Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.